Hail, Pawnee
- When
- March 1, 12:11 AM CST
- Where
- Pawnee County, 3 mi SE of Pawnee
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.299, -96.762
A moist, unstable air mass had developed across eastern Oklahoma ahead of a strong upper level disturbance that moved across the Southern Plains during the early morning hours of the 1st. Thunderstorms erupted along and ahead of a cold front as it moved across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A moist, unstable air mass had developed across eastern Oklahoma ahead of a strong upper level disturbance that moved across the Southern Plains during the early morning hours of the 1st. Thunderstorms erupted along and ahead of a cold front as it moved across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 28, 11:24 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1124 PM CST WED FEB 28 2007 .MESOSCALE UPDATE... AN INTERESTING PATTERN HAS BEEN EVOLVING IN THE MESOSCALE GRID FIELDS. BOTH THERMODYNAMICLY DRIVEN CALCULATIONS AND KINEMATIC CALCULATIONS SUGGEST A SUBTLE BOUNDARY MAY BE EVOLVING FROM JUST NORTHEAST OF BARTLESVILLE TO MUSKOGEE TO SOUTHERN SEBASTIAN COUNTY. WE DO NOT REALLY SEE THIS IN THE HAND ANALYSIS... BUT MOISTURE CONVERGENCE AND POTENTIAL STORM-RELATIVE HELICITY VALUES ARE BEGINNING TO MAXIMIZE ALONG AND NORTH OF THE ABOVE DESCRIBE AXIS. WE ARE NOTING AN INCREASE IN RADAR REFLECTIVITY NOW WEST OF STILLWATER AS THE COLD FRONT IS NOW ACCELERATING SOUTHEAST AND MERGING INTO THE DRYLINE. BY 3AM THE COLD FRONT WILL BE NEAR A LINE FROM MIAMI TO MCALESTER TO DURANT. THUNDERSTORMS WILL BE INCREASING ALONG THE FRONT AS IT PROGRESSES INTO DEEPER LOW-LEVEL MOISTURE DURING THE LATE NIGHT HOURS. THE LINEAR FORCING COMBINED WITH THE EXTREME LOW-LEVEL SHEAR WILL RESULT IN LINE SEGMENTS AND EMBEDDED SUPERCELLS THAT WILL HAVE THE POTENTIAL TO PRODUCE BRIEF TORNADOES. ANY CELLS THAT CAN INITIATE OFF THE COLD FRONT WILL HAVE THE POTENTIAL FOR A MORE SIGNIFICANT TORNADO THREAT. THE POSSIBLE BOUNDARY DISCUSSED ABOVE COULD BE AN IMPORTANT FACTOR IN TORNADO POTENTIAL...AS AN EXAMPLE...THE POTENTIAL STORM-RELATIVE HELCIITY IS NOW NEAR 700 M2/S2 NEAR SALLISAW. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...08 LONG TERM....99
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
925 PM CST WED FEB 28 2007
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
925 PM CST WED FEB 28 2007
...SEVERE WEATHER EVENT LIKELY OVERNIGHT...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...LATE AFTERNOON AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 11 PM
AREA AT GREATEST RISK...AREAS OF NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS EAST OF HIGHWAY 69 AND NORTH OF INTERSTATE 40.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 11 PM.
AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
SIGNIFICANT WINDS...NON THUNDERSTORM.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
A SURFACE LOW WAS LOCATED OVER NORTH CENTRAL OKLAHOMA AS OF MID
EVENING...WITH ATTENDANT DRYLINE EXTENDING ROUGHLY FROM ENID TO
LAWTON.
THE AREA HAS REMAINED CONVECTION FREE THUS FAR TONIGHT...LARGELY DUE
TO THE ABSENCE OF FAVORABLE MOISTURE DEPTH. LOW AND MIDLEVEL WIND
FIELDS HAVE CONTINUED TO STRENGTHEN IN RESPONSE TO THE APPROACHING
UPPER SYSTEM AND ASSOCIATED UPPER JET. THIS WILL AID IN DRAWING
DEEPER MOISTURE UP INTO EASTERN OKLAHOMA. STORMS THAT HAD DEVELOPED
IN KANSAS HAVE BEEN SHOWING SIGNS OF BACKBUILDING DOWN THE SURFACE
FRONT. SHOULD THIS TREND CONTINUE... THE CONVECTIVE MODE WILL LIKELY
BE IN THE FORM OF SQUALL LINE THAT WILL RACE EAST TONIGHT. IT IS
ALSO POSSIBLE THAT CONVECTIVE CHANCES WILL REMAIN LOW UNTIL AFTER
MIDNIGHT AS MODEL GUIDANCE SUGGESTS THE LOW TO MID LEVEL MOISTURE
POOLING OVER NORTHEAST OKLAHOMA BETWEEN MIDNIGHT AND 3 AM. DISCREET
SUPERCELLS CAPABLE OF PRODUCING A TORNADO WOULD BE FAVORED IN THIS
AREA...HOWEVER A TORNADO THREAT CANT BE RULED OUT WITHIN THE SQUALL
LINE GIVEN THE FAVORABLE SHEAR IN PLACE ACROSS NORTHEAST OKLAHOMA.
PRIMARY THREAT WOULD STILL BE LARGE HAIL AND STRAIGHT LINE WINDS.
CONVECTIVE CHANCES WILL DIMINISH QUICKLY FROM WEST TO EAST ACROSS
EASTERN OKLAHOMA ONCE THE DRY LINE PASSES.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...SPOTTER
ACTIVATION WILL BE NEEDED BY LATE AFTERNOON OR EARLY EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER
POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THUNDERSTORMS MAY BE ONGOING EARLY THURSDAY MORNING ACROSS NORTHWEST
ARKANSAS...BUT THIS ACTIVITY IS EXPECTED TO EXIT THE AREA AROUND MID
MORNING. NORTHWEST WINDS OF 15 TO 20 WITH GUSTS TO AROUND 30 MPH ARE
EXPECTED ON THURSDAY IN THE WAKE OF THE DEPARTING STORM SYSTEM. THIS
WILL INCREASE THE FIRE DANGER AS THE RELATIVE HUMIDITIES FALL BEHIND
THE STORM SYSTEM.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1137 PM CST WED FEB 28 2007
OKZ054-059-010630-
OSAGE OK-PAWNEE OK-
1137 PM CST WED FEB 28 2007
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 AM CST
FOR THE FOLLOWING COUNTIES:
IN NORTHEAST OKLAHOMA
OSAGE AND PAWNEE
AT 1137 PM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES NORTHWEST OF APPERSON TO 22 MILES WEST OF
PAWNEE...MOVING EAST AT 40 MPH.
A LARGE PORTION OF OSAGE AND PAWNEE COUNTIES WILL BE AFFECTED BY
THESE STORMS THROUGH 1230 AM CST.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.The Tulsa radar (KINX), 108 km away, was scanning. The volume nearest the first event began at 06:11 UTC.
13 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported near the intersection of Memorial and 51st Street South.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19320, 19321, 19322, 19323, 19324, 19325, 19326, 19327, 19330, 19332, 19336, 19337, 19338, 19339.